Alabama, 2008

Hail and Damaging Winds in Alabama, March 14 to 15, 2008

March 14 to 15, 2008 · NWS HUN · 20 events in 7 counties and zones

Three rounds of severe weather, associated with a stalled out frontal boundary, occurred in northern Alabama on the 14th and 15th. A cold front moved through northern Alabama late in the afternoon and evening on the 14th and produced large hail in portions of northeastern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Three rounds of severe weather, associated with a stalled out frontal boundary, occurred in northern Alabama on the 14th and 15th.

A cold front moved through northern Alabama late in the afternoon and evening on the 14th and produced large hail in portions of northeastern Alabama. This cold front stalled out near Birmingham Alabama and into northwestern Georgia the evening of the 14th, before moving north over northern Alabama early on the 15th as a warm front. A severe convective complex developed along the warm front, and produced several occurrences of damaging wind across northern Alabama.

By early on the 15th, a low pressure area developed along the front over northern Louisiana and intensified as it moved northeast into middle Tennessee during the afternoon of the 15th. Additional wind damage and large hail occurred ahead of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 14, 1:07 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 14, 1:07 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
207 PM CDT FRI MAR 14 2008

.MESOSCALE ANALYSIS...
TWO BANDS OF CONVECTION HAVE REDEVELOPED ALONG SFC TROF CONVERGENCE
ACROSS NW AL AS ANOTHER WEAK SHORTWAVE TRACKS E.  SFC WINDS BECOME
WESTERLY AND TEMPS HEAT UP INTO THE 70S W OF THE TROF ACROSS MS.
THETA-E AXIS RUNS ALONG AND JUST BEHIND THE TROF WITH SBCAPES VIA
LAPS ANALYSIS HAVE CLIMBED TO 1000-1200 J/KG NOSING INTO THE
SOUTHERN PORTION OF THE SHOALS. 0-1KM SRH WAS SITTING AROUND 120
M2/S2...SO WATCHING FOR LOW TOPPED SUPERCELL STRUCTURE.
HOWEVER...THREAT SHOULD BE BRIEF...WITH UPDRAFTS LIKELY SUPPORTING
NO MORE THAN SMALL HAIL.  A COOL FRONT WAS ALSO DROPPING SE INTO
MIDDLE TN THROUGH N MS AND SOUTHERN AR. WITH UPPER SUPPORT
EXITING...THIS FRONT SHOULD DO LITTLE THROUGH THIS EVENING AS IT
SAGS SOUTH...AND REDEVELOPS IN PRESSURE FALL ZONE OVER N MS AND AL.
THE FRONT AT THIS HOUR IS DRAPED WEST TO THE NEW LOW TAKING SHAPE
OVER THE TX PANHANDLE.
&&

.SHORT TERM...TONIGHT AND SATURDAY.
CONVECTION REMAINING THIS AFTERNOON WILL LIKELY HAVE DIED OR MOVED
OFF TO THE E.  THUS...LOOKING FOR A DRY EVENING.  WE WILL BE
WATCHING EXACTLY WHERE THE WARM FRONT RE-DEVELOPS AS PRESSURE FALLS
EMERGE FROM APPROACHING SYSTEM IN THE SOUTHERN PLAINS.  A POWERFUL
UL JET STREAM OF 120+ WAS ALREADY DIGGING INTO THE DESERT SW AND
WILL INCREASE UPPER DIVERGENCE AND LOW DEVELOPMENT THIS EVENING OVER
OK/TX.  THIS SHOULD INSTIGATE CONVECTION AND EVENTUALLY AN MCS.

AHEAD OF THIS MCS...SUPERCELL CONVECTION COULD DEVELOP NOCTURNALLY
WITH THE LLJ PRODUCING INCREASING CONVERGENCE AND MOISTURE TRANSPORT
ALONG OR JUST NE OF THE WARM FRONT.  THIS FRONT SHOULD LIE FROM
CENTRAL AR INTO N MS...AND NW AL...BUT THERE REMAINS SOME MODEL
UNCERTAINTY HERE...WHICH COULD MAKE ALL THE DIFFERENCE ON THE THREAT
AREA.  ELEVATED INSTABILITY AND LAPSE RATES LOOK QUITE FAVORABLE FOR
STRONG UPDRAFTS AND LARGE HAIL.  TIMING FOR OUR COUNTIES...MAINLY SW
OF A MSL-DCU-8A0 LINE WOULD BE 09-12Z...THEN SHIFTING NE.

THERE IS QUESTION WHETHER THESE STORMS WILL INITIATE SURFACE BASED
OR NOT...THUS DETERMINING THE TORNADO THREAT.  FORECAST HODOGRAPHS
BECOME STRONGLY CURVED IN THE LOWER 1-2KM...THUS OUR CONCERN FOR
ISOLATED...BUT PERHAPS TORNADIC SUPERCELLS.  PREVIOUS MODEL
SOLUTIONS HAD PREDICTED A ROBUST CAPPING INVERSION AND EML...BUT
LATER SOLUTIONS ARE NOT SO STRONG.  FORECAST SOUNDINGS SUGGEST THAT
INITIAL DEVELOPMENT SHOULD BE ELEVATED...BUT AFTER DAYBREAK...COULD
BECOME SFC BASED RATHER QUICKLY WITH LOWERING LFC/LCL HEIGHTS AS
WELL.  WE SUSPECT THE CONVECTION WILL GRADUALLY LIFT NE SAT
MORNING...WITH THE APPROACHING MCS TRACKING EWD ALONG THE STRONG
BAROCLINIC BOUNDARY ALONG AND JUST N OF THE WARM FRONT.  THE 18Z HSV
SOUNDING SUPPORTS A TORNADIC THREAT GIVEN 0-3KM CAPE OVER 300
J/KG...AND TOTAL CAPE NEAR 2000 J/KG...AND 6KM BULK SHEAR AROUND
70KT.  SIG SVR PARAMETER FROM THE 09Z SREF SHOWED VALUES OF
20000-30000 IN THE WARM SECTOR BY THIS TIME AS WELL.  AFTER
15Z...THE THREAT SHOULD BE HIGHEST ALONG AND E OF I-65.  IF THE
SYSTEM SLOWS...WARM SECTOR CONVECTION COULD REDEVELOP ALONG SFC TROF
CONVERGENCE IN NE INTO CENTRAL AL.
&&

.LONG TERM AND EXTENDED...
LONGER TERM FORECAST WAS LEFT ABOUT AS IS WRT THE SYSTEM EARLY
TO MID NEXT WEEK.  THE ECMWF IS A BIT SLOWER AND NOT PHASED WITH THE
NORTHERN STREAM...WHILE THE GFS PHASES AND BRINGS A POWERFUL COLD
FRONT THROUGH LATE TUE-WED.  FORECASTERS ARE ADVISED TO CONTINUE
MONITORING MODEL TRENDS WITH THIS SYSTEM AS IT COULD BRING A
SIGNIFICANT BOUT OF SEVERE WEATHER.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    53  73  44  64 /  60  70  10  10
SHOALS        55  71  42  65 /  70  60  10  10
CULLMAN       55  72  43  65 /  60  60  10  10
FAYETTEVILLE  53  69  41  62 /  60  80  10  10
ALBERTVILLE   54  71  45  65 /  50  60  10  10
FORT PAYNE    53  70  45  65 /  50  70  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Mar 14, 12:07 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT FRI MAR 14 2008

ALZ001>010-016-TNZ076-096-097-150200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
107 PM CDT FRI MAR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

SCATTERED THUNDERSTORMS WILL TRACK EAST THIS AFTERNOON. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE SMALL HAIL.

A STRENGTHENING SURFACE LOW WILL MOVE EAST FROM EASTERN OKLAHOMA
BRINGING A WARM FRONT NORTHEAST ACROSS THE CENTRAL TENNESSEE VALLEY.
ALONG AND AHEAD OF THIS WARM FRONT...THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS WILL EXIST.  WE ANTICIPATE INITIAL THUNDERSTORM
DEVELOPMENT BETWEEN MIDNIGHT AND 3 AM. THE PRIMARY THREAT AREA
TONIGHT WILL BE ALONG AND SOUTHWEST OF A MUSCLE SHOALS TO DECATUR TO
GUNTERSVILLE LINE. LARGE HAIL AND DAMAGING WIND GUSTS TO AROUND 60
MPH ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS THE AREA SATURDAY
MORNING...AGAIN CAPABLE OF LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO THREAT WILL ALSO INCREASE WITH DAYTIME HEATING
DURING THE MORNING HOURS.

THE SEVERE THREAT WILL GRADUALLY DIMINISH THROUGH THE DAY AS DRIER
AND MORE STABLE CONDITIONS PUSH ACROSS THE AREA. IN ADDITION TO THE
STORMS...BREEZY CONDITIONS WILL EXIST AS GUSTY WEST WINDS INCREASE
TO 15 TO 30 MPH.

THE NEXT STORM SYSTEM IS POISED TO AFFECT THE AREA LATE TUESDAY INTO
WEDNESDAY...AND HAS THE POTENTIAL TO PRODUCE STRONG TO SEVERE
THUNDERSTORMS ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY LATE TONIGHT THROUGH SATURDAY MORNING.

SL/AK

In the hours before

Special weather statement, Mar 14, 2:59 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 PM CDT FRI MAR 14 2008

ALZ006>008-142145-
MADISON-MARSHALL-MORGAN-
359 PM CDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MADISON...NORTHERN
MARSHALL AND NORTHEAST MORGAN COUNTIES UNTIL 445 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIANA...OR 9 MILES SOUTH OF MADISON...
MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRIANA.
  VALHERMOSO SPRINGS.
  LACEY SPRINGS.
  MORGAN CITY.
  OWENS CROSSROADS.
  NEW HOPE.
  GRANT.

CBD
Special weather statement, Mar 14, 4:21 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
521 PM CDT FRI MAR 14 2008

ALZ008-010-142300-
DE KALB-MARSHALL-
521 PM CDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND MARSHALL COUNTIES UNTIL
600 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR UNION GROVE TO
FYFFE...MOVING EAST SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE THE MAIN
THREATS WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITON.
  CHIGGER HILL.
  LAKEVIEW.
  SKIRUM.
  GUEST.
  PEEKS CORNER.

CBD

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Dekalb

When
March 14, 4:58 PM CST to 5:03 PM CST
Where
Dekalb County, 0.57 mi W of Dog Town
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.350, -85.740

Penny sized hail was reported one half mile west of Dog Town.

Hail, Marshall

When
March 14, 5:43 PM CST to 5:48 PM CST
Where
Marshall County, 1.52 mi ESE of Saratoga
Measured
0.75 in hail
Reported by
Public
Coordinates
34.240, -86.176

Penny sized hail was reported at C & J Grocery store in Albertville.

Hail, Cullman

When
March 15, 1:20 AM CST to 1:25 AM CST
Where
Cullman County, 0.9 mi NW of Logan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.140, -87.010

Penny sized hail was reported by the public at a trailer in the Logan community. This information was relayed to NWS representatives by the Sheriff's office.

Hail, Morgan

When
March 15, 1:43 AM CST
Where
Morgan County, 0.54 mi SW of Crowtown
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.544, -86.927

Nickle sized hail was reported on Highway 67 between Decatur and Priceville.

Hail, Colbert

When
March 15, 6:25 AM CST to 6:30 AM CST
Where
Colbert County, 0.89 mi NE of Pride
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.730, -87.810

Penny sized hail was reported around a mile northeast of Pride.

Thunderstorm Wind, Morgan

When
March 15, 7:15 AM CST to 7:20 AM CST
Where
Morgan County, 2.66 mi ESE of Flint City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.500, -86.930

A few trees were blown down by thunderstorm winds along Red Bank Road near Priceville.

Hail, Morgan

When
March 15, 7:30 AM CST to 7:35 AM CST
Where
Morgan County, Huntsville Laceys Sp
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.530, -86.600

Nickel sized hail was reported at Lacey Springs.

Hail, Madison

When
March 15, 1:30 PM CST to 1:35 PM CST
Where
Madison County, 2.01 mi W of Redstone Aaf
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.685, -86.735

Penny sized hail was reported at the intersection of Hughes Road and Madison Boulevard.

Hail, Madison

When
March 15, 1:30 PM CST to 1:35 PM CST
Where
Madison County, 1.14 mi E of Madison
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.700, -86.750

Penny sized hail was reported in the vicinity of Wall Triana Highway in Madison.

Hail, Madison

When
March 15, 1:32 PM CST to 1:37 PM CST
Where
Madison County, 1.19 mi NW of Redstone Aaf
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.691, -86.716

Penny sized hail occurred at the intersection of Zierdt Road and Madison Boulevarde in the Madison community.

Hail, Madison

When
March 15, 1:35 PM CST to 1:40 PM CST
Where
Madison County, 1.14 mi W of Redstone Aaf
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.680, -86.720

Nickel sized hail fell at Montrose Drive near Zierdt Road.

Hail, Madison

When
March 15, 1:45 PM CST
Where
Madison County, 0.89 mi SE of Haden
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
34.670, -86.510

Nickel sized hail was reported around a mile southeast of Haden.

Hail, Jackson

When
March 15, 2:00 PM CST to 2:05 PM CST
Where
Jackson County, 0.57 mi E of Woodville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.630, -86.270

Nickel sized hail was reported in Woodville.

Thunderstorm Wind, Cullman

When
March 15, 2:25 PM CST to 2:30 PM CST
Where
Cullman County, 1.33 mi ESE of Gold Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.260, -86.730

A tin roof was blown off of a chicken house just east southeast of Gold Ridge and west of Fairview.

Thunderstorm Wind, Marshall

When
March 15, 2:37 PM CST to 2:42 PM CST
Where
Marshall County, 0.31 mi NNW of Claysville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
34.404, -86.203

Thunderstorm winds knocked down a tree at Lake Guntersville State Park.

Hail, Marshall

When
March 15, 2:45 PM CST to 2:50 PM CST
Where
Marshall County, 0.9 mi SE of Albertville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.260, -86.210

Nickel sized hail was reported in Albertville.

Funnel Cloud, Dekalb

When
March 15, 2:45 PM CST to 2:47 PM CST
Where
Dekalb County, Hopewell
Reported by
Amateur Radio
Coordinates
34.370, -86.050

A funnel cloud was reported in the Hopewell area by an amateur radio operator.

Hail, Marshall

When
March 15, 2:46 PM CST to 2:51 PM CST
Where
Marshall County, 1.85 mi ENE of Saratoga
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.260, -86.170

Nickel sized hail was reported near the intersection of US Highway 431 and Alabama Highway 75.

Hail, Dekalb

When
March 15, 2:50 PM CST to 2:55 PM CST
Where
Dekalb County, 0.69 mi N of Geraldine
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.360, -86.000

Nickel sized hail was reported near Alabama Highway 75 and Alabama Highway 227.

Hail, Dekalb

When
March 15, 2:53 PM CST to 2:58 PM CST
Where
Dekalb County, Skirum
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.320, -85.970

Nickel sized hail was reported in the Skirum community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87348, 87349, 87350, 91505, 87351, 87356, 87352, 87353, 87354, 87355, 87357, 87358, 87360, 87365, 87366, 87361, 87367, 87362, 87363, 87364.